Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you start taking it. You want to find out if you can expect to feel nauseous or if it will cause you to have dry mouth. What may not occur to you is that some medications have a more extreme side effect – they can potentially cause hearing loss. It’s a condition medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. Which ones should you watch out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three different places certain drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Along with the drugs that can result in loss of hearing, there are a few that cause tinnitus only. If you hear phantom sounds, that could possibly be tinnitus and it usually shows up as:

  • Popping
  • Ringing
  • A windy sound
  • Thumping

When you quit the medication, the tinnitus generally stops. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

You may be shocked by the list of drugs that can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you may know better as aspirin. While all these can cause some hearing problems, they are correctable when you stop using the meds.

Antibiotics come in as a close second for common ototoxic drugs. Not all antibiotics are ototoxic, however. Some that aren’t which you might have heard of include:

  • Erythromycin
  • Gentamycin
  • Vancomycin

After you quit using the antibiotics the issue clears up as with painkillers. The common list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Edecrin

  • Nicotine
  • Marijuana
  • Caffeine
  • Tonic water

You are subjecting your body to something that may cause tinnitus every time you have your morning coffee. After the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

The prescribed dosage should be less than the amount triggers ringing, though.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus can vary based on your ear health and which medication you get. Generally, you can expect anything from slightly annoying to completely incapacitating.

Be on guard for:

  • Blurring vision
  • Vomiting
  • Difficulty walking
  • Tinnitus
  • Poor balance
  • Hearing loss on one or both sides

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You should never stop using what your doctor tells you to. Don’t forget, most of the time the changes in your hearing or balance are temporary. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also make an appointment with a hearing care specialist to have a hearing test.